Managing the Side Effects of Hormone Therapy

By
Health Monitor Staff

Hormone therapy for prostate cancer may cause side effects that vary from person to person—you may experience none or several symptoms. Fortunately, most side effects are controllable and improve over time.

Erectile dysfunction (ED):
The inability to develop or sustain an erection. Nerves that control an erection are located on either side of the prostate, and they may be removed or damaged during treatment.
What you can do: Ask your healthcare provider about an ED medication or mechanical devices.

Reduced sexual desire: You may not feel in the mood for sex as much as you used to.
What you can do:
Cuddle on the couch with your partner, hold hands, give each other backrubs. Physical affection—even when it’s not sexual—can stimulate the release of hormones that help you feel close.

Hot flashes: Feelings of intense heat and/or sweating may occur due to a drop in testosterone levels.
What you can do: These may get better or go away with time, but in the meantime, lower your thermostat, use a cool ice pack on your face and body or take a cool shower. Also: Drink lots of water and avoid caffeine, alcohol, spicy foods and eating large meals, which may contribute to hot flashes. There are also medications that may work to reduce frequency and severity of hot flashes. Ask your healthcare provider about these options.

Breast tenderness and/or growth:
You may notice pain or swelling in your chest area.
What you can do: Ask your healthcare provider if a pain reliever would be okay to take, or use a heating pad over the swollen area. In some situations, your doctor could use radiation to the breasts to avoid further swelling.

Osteoporosis:
Bone thinning that may lead to broken bones.
What you can do: Quit if you smoke, lower your alcohol intake and try to take a short walk several days per week. Talk to your doctor about ways you can strengthen your bones to avoid a fracture. You may also be a candidate for medication.

Fatigue:
Anything from feeling a bit weary to being completely wiped out.
What you can do: Try exercise; speak to your healthcare provider about how much you can handle. Eat a healthy and balanced diet. Plan activities around the times you tend to have the most energy.

Memory problems:
Decreased mental sharpness; you may forget things or your brain may seem a little “fuzzy.”
What you can do: Make lists or post sticky notes around the house to help you remember things, like what to pick up at the grocery store or when to take your meds.

Loss of muscle mass:
Decline in testosterone levels may cause decreased muscle mass.
What you can do: Increasing your vitamin D or protein intake may help—just be sure to clear it with your doctor first. Since many men could be in better shape, this is a great time to become vigorous in your exercise program (weight lifting and cardio). If you work hard, you may not lose much strength at all.

Published
May 2013